Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 20, NWS Midland/Odessa, TX

March 26, 2012Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 26, 2012, 8:02 PM CDT for Pecos County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2012, 8:02 PM CDT (01:02 UTC)
Expired
Mar 26, 2012, 9:00 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 137 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WUUS54 KMAF 270102
SVRMAF
TXC371-270200-
/O.NEW.KMAF.SV.W.0020.120327T0102Z-120327T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
802 PM CDT MON MAR 26 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 900 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND HAIL.  THIS STORM WAS LOCATED 12 MILES WEST OF FORT
  STOCKTON CROSSING I-10...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  FORT STOCKTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3114 10306 3087 10279 3076 10317 3092 10327
TIME...MOT...LOC 0101Z 244DEG 24KT 3091 10308

$$
1 follow-up statement
670 
WWUS54 KMAF 270116
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
816 PM CDT MON MAR 26 2012

TXC371-270200-
/O.CON.KMAF.SV.W.0020.000000T0000Z-120327T0200Z/
PECOS TX-
816 PM CDT MON MAR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WEST CENTRAL PECOS COUNTY...

AT 812 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED 8 MILES WEST OF FORT STOCKTON...MOVING
NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...FORT
STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3114 10306 3087 10279 3076 10317 3092 10327
TIME...MOT...LOC 0116Z 244DEG 24KT 3095 10297

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:04 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 26, 6:04 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT MON MAR 26 2012

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.

&&

.AVIATION...
ISOLATED THUNDERSTORMS WILL MAINLY AFFECT THE HIGHER TERRAIN OF
SOUTHEAST NEW MEXICO AND WEST TEXAS THIS EVENING.  MAY INCLUDE TSRA
A KFST...BUT OTHERWISE WILL CARRY VFR CONDITIONS THROUGH THE NIGHT.
THINK MVFR CEILINGS WILL DEVELOP LATE TONIGHT OVER THE AREA...AN
POSSIBLY AFFECT KMAF.  HAVE INCLUDED A TEMPO THERE...BUT WILL HOLD
OFF ON ANY OF THE OTHER TAF SITES UNTIL IT BECOMES MORE CLEAR THE
LOW CLOUDS WILL DEVELOP AGGRESSIVELY WESTWARD.  BY TUESDAY
AFTERNOON...WIDELY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE
BUT PROBABILITIES ARE TOO LOW TO INCLUDE IN ANY OF THE TAFS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Mar 26, 1:43 PM CDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT MON MAR 26 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
143 PM CDT MON MAR 26 2012 /1243 PM MDT MON MAR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND EARLY THIS
EVENING ACROSS WEST TEXAS AND LEA COUNTY NEW MEXICO. THE MOST
FAVORED AREA FOR STORMS WILL BE IN THE TRANS PECOS... GENERALLY
AROUND THE FORT STOCKTON...MARATHON...ALPINE...AND FORT DAVIS
AREAS. A STORM OR TWO MAY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND GUSTY WINDS THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY
ALONG A DRYLINE FROM THE TEXAS/NEW MEXICO BORDER SOUTH INTO THE
BIG BEND REGION. A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE
HAIL AND GUSTY WINDS THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 26, 6:48 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 PM CDT MON MAR 26 2012

TXZ058-074-075-270030-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS
648 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST
CENTRAL PECOS COUNTIES UNTIL 730 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER EAST
CENTRAL JEFF DAVIS COUNTY...18 MILES NORTHEAST OF FORT DAVIS AT 647
PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Local storm report, Mar 26, 7:05 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
705 PM CDT MON MAR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             7 W FORT STOCKTON       30.89N 103.00W
03/26/2012  E1.00 INCH       PECOS              TX   PUBLIC

            QUARTER HAIL AT PEARCY FARMS.

&&

MSCHULDT
Special weather statement, Mar 26, 7:12 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
712 PM CDT MON MAR 26 2012

TXZ075-270045-
PECOS-
712 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING WEST CENTRAL PECOS COUNTY UNTIL 745 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER WEST CENTRAL PECOS
COUNTY AT 710 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM IS
LOCATED 28 MILES SOUTHWEST OF FORT STOCKTON ON US 67.  THIS STORM IS
CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Mar 26, 7:31 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 PM CDT MON MAR 26 2012

TXZ075-270115-
PECOS-
731 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING WEST CENTRAL PECOS COUNTY UNTIL 815 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 12 MILES
SOUTHWEST OF BELDING OR 20 MILES SOUTHWEST OF FORT STOCKTON AT 730
PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Local storm report, Mar 26, 7:33 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT MON MAR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             10 W FORT STOCKTON      30.89N 103.05W
03/26/2012  E1.00 INCH       PECOS              TX   PUBLIC

            QUARTER HAIL 10 MILES WEST OF FORT STOCKTON ON I-10.

&&

MSCHULDT
Special weather statement, Mar 26, 7:55 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT MON MAR 26 2012

TXZ075-270145-
PECOS-
755 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL PECOS COUNTY UNTIL 845 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 17 MILES WEST OF FORT STOCKTON AT
754 PM CDT...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...HAIL...BRIEF HEAVY RAIN AND DEADLY LIGHTNING
ARE POSSIBLE.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:21 PM CDTSevere Thunderstorm WarningMAFPecos54 min
Mar 26, 7:37 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton53 min
Mar 26, 9:16 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Mar 27, 3:29 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos61 min
Mar 27, 3:55 PM CDTSevere Thunderstorm WarningMAFPecos65 min
Mar 27, 4:03 PM CDTTornado WarningMAFPecos27 min
Mar 27, 4:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos63 min
Mar 27, 4:36 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Presidio, Reeves3 hr
Mar 27, 5:34 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell56 min
Mar 27, 6:28 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Presidio, Terrell3 hr
Mar 27, 6:33 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.